Alert archive / Michigan / Flood Watches in 2020

Flood Watch 2, NWS Gaylord, MI

October 22, 202010 counties in Michigan

NWS Gaylord, MI issued this flood watch at Oct 22, 2020, 10:37 PM EDT for 10 counties in Michigan. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2020, 10:37 PM EDT (02:37 UTC)
Expired
Oct 23, 2020, 2:20 PM EDT
In force
16 hr
Issued by
NWS Gaylord, MI
Flood severity
None

Counties Antrim County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Emmet County, MI, Grand Traverse County, MI, Leelanau County, MI, Manistee County, MI, Otsego County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 43 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 2.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 664 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
664 m²/s²
0-3 km storm-relative helicity
798 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WGUS63 KAPX 230237
FFAAPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Gaylord MI
1037 PM EDT Thu Oct 22 2020

MIZ016>018-020>022-025-026-031-098-099-231045-
/O.NEW.KAPX.FA.A.0002.201023T0237Z-201023T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Benzie-Grand
Traverse-Manistee-Beaver Island and surrounding islands-Charlevoix-
Including the cities of Traverse City, Gaylord, Mancelona, 
Frankfort, Cheboygan, Manistee, St. James, Northport, Rogers City, 
Charlevoix, and Petoskey
1037 PM EDT Thu Oct 22 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

The National Weather Service in Gaylord has issued a

* Flood Watch for a portion of Northern Lower Michigan, including 
  the following areas, Antrim, Beaver Island and surrounding 
  islands, Benzie, Charlevoix, Cheboygan, Emmet, Grand Traverse, 
  Leelanau, Manistee, Otsego and Presque Isle.

* Through Friday afternoon

* A line of heavy showers and embedded thunderstorms continue to 
  stream across portions of Northwest Lower Michigan. Radar 
  precipitation estimates show up to two and a half inches of rain 
  have fallen across this area tonight. A look at upstream radars 
  suggest additional heavy showers and embedded thunderstorms will 
  continue to stream into the watch area overnight and Friday.

* Heavy rainfall will lead to the potential for flooding...
  especially in low areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

mrunyan
3 follow-up statements
687 
WGUS63 KAPX 230831
FFAAPX

Flood Watch
National Weather Service Gaylord MI
431 AM EDT Fri Oct 23 2020

MIZ016>018-020>022-025-026-031-098-099-231645-
/O.CON.KAPX.FA.A.0002.000000T0000Z-201023T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Benzie-Grand
Traverse-Manistee-Beaver Island and surrounding islands-Charlevoix-
Including the cities of Traverse City, Gaylord, Mancelona, 
Frankfort, Cheboygan, Manistee, St. James, Northport, Rogers City, 
Charlevoix, and Petoskey
431 AM EDT Fri Oct 23 2020

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

The Flood Watch continues for

* A portion of Northern Lower Michigan, including the following 
  areas, Antrim, Beaver Island and surrounding islands, Benzie, 
  Charlevoix, Cheboygan, Emmet, Grand Traverse, Leelanau, Manistee, 
  Otsego and Presque Isle.

* Through this afternoon

* A line of moderate to locally heavy showers and with a few 
  embedded thunderstorms continues to stream across portions of 
  Northwest and far Northern Lower Michigan. Radar precipitation 
  estimates show 2 to 5 inches of rain has already fallen across 
  this area. A look at upstream radars suggest additional moderate 
  showers and a few embedded thunderstorms will continue to move 
  into the watch area today.

* The heavy rainfall totals have already led to many swollen rivers 
  and streams with ponding of water on roads and low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

sdickson
236 
WGUS63 KAPX 231414
FFAAPX

Flood Watch
National Weather Service Gaylord MI
1014 AM EDT Fri Oct 23 2020

MIZ016>018-020>022-025-026-031-098-099-232100-
/O.CON.KAPX.FA.A.0002.000000T0000Z-201023T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Benzie-Grand
Traverse-Manistee-Beaver Island and surrounding islands-Charlevoix-
Including the cities of Traverse City, Gaylord, Mancelona, 
Frankfort, Cheboygan, Manistee, St. James, Northport, Rogers City, 
Charlevoix, and Petoskey
1014 AM EDT Fri Oct 23 2020

...FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

The Flood Watch continues for

* A portion of Northern Lower Michigan, including the following 
  areas, Antrim, Beaver Island and surrounding islands, Benzie, 
  Charlevoix, Cheboygan, Emmet, Grand Traverse, Leelanau, Manistee, 
  Otsego and Presque Isle.

* Until 5 PM EDT this afternoon

* Widespread rain totals of 2 to 5 inches occurred across the watch 
  area overnight into early this morning. While significant rains 
  have ended, additional light to moderate rain through the 
  remainder of today will bring additional rainfall amounts of a 
  quarter to half an inch.

* Significant ponding on some area roadways is ongoing, as well as a 
  rapid response on some rivers and streams.  Ongoing runoff and 
  additional rains may exacerbate these ongoing high water 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

mboguth
982 
WGUS63 KAPX 231820
FFAAPX

Flood Watch
National Weather Service Gaylord MI
220 PM EDT Fri Oct 23 2020

MIZ016>018-020>022-025-026-031-098-099-231930-
/O.CAN.KAPX.FA.A.0002.000000T0000Z-201023T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Benzie-Grand
Traverse-Manistee-Beaver Island and surrounding islands-Charlevoix-
Including the cities of Traverse City, Gaylord, Mancelona, 
Frankfort, Cheboygan, Manistee, St. James, Northport, Rogers City, 
Charlevoix, and Petoskey
220 PM EDT Fri Oct 23 2020

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of Northern Lower Michigan, including 
the following areas, Antrim, Beaver Island and surrounding islands, 
Benzie, Charlevoix, Cheboygan, Emmet, Grand Traverse, Leelanau, 
Manistee, Otsego and Presque Isle has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

mboguth

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flood watch went out at Oct 22, 9:00 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 22, 9:00 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
900 PM EDT Thu Oct 22 2020

.UPDATE...
Issued at 900 PM EDT Thu Oct 22 2020

Elongated low pressure center has reached Iowa late this evening.
Associated warm front is draped across Southern Lower Michigan.
Long corridor of convection continues to fire north of this warm
front...impacting areas from the Central Plains thru Iowa and
Wisconsin into Northern Michigan. Broad area of snow continues to
develop north of this convective corridor. Upper level jet max is
providing good upper support for all of this precip production...
along with deep moisture. Convection is also being driven by
MUCAPES of 1000-1500 J/kg...although convection is largely
elevated within our area.

Low center will continue to track NE into Lower Michigan
overnight. Widespread showers and embedded thunderstorms will
continue to fire across our CWA...with the greatest chances of
precip across the NW two-thirds of our CWA along and northwest of
the surface low track. Do not anticipate any severe storms with
the expectation of convection remaining elevated in nature. Heavy
rainfall will remain possible...and will continue to watch precip
estimates overnight.

Temps will actually warm a bit overnight as low level WAA
continues ahead of the low center. By daybreak...temps will range
from the upper 30s to around 40 in Eastern Upper Michigan to
around 60 degrees near Saginaw Bay.

&&

.NEAR TERM...(Through Friday)
Issued at 405 PM EDT Thu Oct 22 2020

...Rain, at times heavy, through Friday...

High impact weather potential: Locally heavy rain leading to ponding
of water in poor drainage areas. A few non-severe thunderstorms.

Pattern synopsis/forecast:

Rapidly tightening thermal gradient found across the western Great
Lakes early this afternoon as deep and moist warm air advection
spreads north ahead of approaching northern Plains shortwave trough.
Weak surface low developing across southwest Iowa/northwest
Missouri, with its attendant warm front stretching northeast across
southern lower Michigan. Intense right entrance region upper jet
dynamics enticing quite the low level jet response, with 50+ knot H8
level jet punching northeast into central Wisconsin. Forced
mass/moisture convergence on the nose of this low level jet and
growing frontogenetical response...both overtopped by that bullseye
of upper level divergence, helping drive an expanding area of
showers with embedded thunderstorms into the western Great
Lakes...including much of northern Michigan.

Core of upper level divergence slowly slides east tonight, with
focused fgen response doing the same. Weak low pressure pivots
northeast along this tightening baroclinic axis, cutting across our
area during the early morning hours. Combination of all the above
within impressive deep layer moisture surge is setting the stage for
a rather wet period of weather over the next 24 hours.

Primary forecast concerns/challenges: Addressing rainfall totals and
potential flooding concerns.

Details:

Expect shower coverage to only increase with time the remainder of
this afternoon into tonight as earlier mentioned forcing spreads
overhead. Fgen response, while narrow, will be impressive, with warm
side enhanced lift working on a moisture rich airmass featuring
precipitable water values exceeding 1.25 inches (over 2 standard
deviations above normal for this time of year). Corridor of elevated
cape within the primary fgen response will only aid in updraft
potential. Expect rain to come down heavy at times this evening into
the early overnight when juxtaposition of all the above is
maximized. Addressing the corridor of heavier rain remains a more
formidable forecast challenge. Recent guidance trends, supported by
real-time observations, has displaced the axis of heaviest rains a
bit further north than earlier anticipated, cutting across the Tip
of the Mitt into eastern upper Michigan. Could easily see rain
totals in excess of 1.50 inches in this corridor, with localized
amounts over 2 inches where thunderstorms occur. Not enough to pull
the trigger on any type of flood headlines, but definitely could see
some ponding on roadways and in areas of poor drainage (with the
latter exacerbated by ongoing leaf fall). Expect rain amounts to
steadily decline the further south one goes, with areas down near
Saginaw Bay likely seeing little rainfall overnight after passage of
surface warm front.

Low pressure passes quickly off to our east early Friday, dragging
its attendant cold front west to east across the northern Lakes.
Upper and mid level support will be much slower to depart with mid
level impulse and those upper level jet dynamics spreading overhead.
These will continue to activate trailing elevated front, keeping
fairly widespread showers across much of the area, especially through
the early afternoon hours. While heaviest rains will have departed,
could easily see some places receive another half inch or so,
especially where some elevated thunderstorms occur.

As for temperatures, a definite non-diurnal curve expected through
the near term...with temperatures increasing tonight into early
Friday (hitting the 60s across our southeast counties), with
readings steadily dropping as we head through Friday.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 405 PM EDT Thu Oct 22 2020

...Chilly with Lake Effect then Rain/Snow...

High impact weather potential: Low.

Primary forecast concerns/challenges: Pops and precipitation type.

Colder air will continue to advect into the region Friday night and
hold across the region through the period. It will be plenty cold
enough for lake effect precipitation with lake/850 mb delta ts of
around 20. However, there are a few factors to take into account on
the negative side. Surface high pressure and associated drier air
build in from the west late Friday night into Saturday. North
northwest winds back into the northwest but decrease to under 10
knots by early Saturday. So do expect at least scattered
precipitation in the form of rain near the lakeshores and snow
farther inland Friday night (with perhaps a thin coating of snow in
a few areas) which should trend down to isolated coverage Saturday
due to the lighter wind regime. Perhaps a few leftover isolated rain
or snow showers Saturday night. A decent short wave moving through
the flow is then expected to bring widespread precipitation to the
region on Sunday, especially in the afternoon. Looking at model
soundings, it's looking like mainly snow in the higher terrain of
northern lower and inland areas of eastern upper with rain near the
lakeshores. Therefore, will trend the forecast in this direction. Am
not expecting much in the way of accumulation Sunday as temperatures
should remain above freezing. Temperatures will be several degrees
below normal (especially during the day). Forecast lows are in the
mid 20s to mid 30s and highs in the upper 30s to mid 40s.

.LONG TERM...(Sunday night through Thursday)
Issued at 405 PM EDT Thu Oct 22 2020

High Impact Weather Potential: Minimal. P-type issues at times.

Cool and unsettled weather pattern looks to set up across the Great
Lakes for the first half of next week...leading to below normal
temps and potential for p-type issues at times. Strong mid to upper
level ridging in the Gulf of Alaska hangs out through the
period...allowing for troughing to set up across the west central
US. A bit of a split flow looks to ensue over the US...with a closed
low developing over the western US and slowly meandering eastward
through the period. In the meantime...a few shortwaves speeding
through the northern portion of the flow could give us a few shots
at precipitation chances...and reinforce the cooler air over the
region...especially as troughing slowly moves to the east.
Uncertainty in the evolution of the aforementioned closed low will
lead to uncertainty in downstream effects over the Great Lakes going
into midweek next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 723 PM EDT Thu Oct 22 2020

Strong low pressure will lift NE out of the Mid Mississippi Valley
this evening and thru Lower Michigan overnight into Friday.
Widespread showers and embedded thunderstorms will continue to
impact Northern Lower Michigan tonight ahead of this system...with
widespread showers continuing thru Friday immediately behind the
low center as it departs into SE Ontario and Quebec. Overall
conditions will remain IFR/low MVFR thru the 24 hour TAF forecast
period. LLWS will continue to impact our area thru much of
tonight. Easterly surface winds at 10 to 20 kts with higher gusts
will become southerly overnight and then N/NW on Friday and
strengthen to 15 to 25 kts with higher gusts as CAA kicks in behind
the low center.

&&

.MARINE...
Issued at 405 PM EDT Thu Oct 22 2020

Period of gusty winds across the Great Lakes tonight and Friday as
low pressure slides up and across the area. Strongest winds will be
on Friday as post-system cold air advection develops in northwest
flow regime. Widespread small craft conditions likely, with even the
threat for a few isolated gales on northern Lake Michigan and along
the northeast lower coastline Friday. Winds steadily subside Friday
night on into the start of the weekend. Widespread showers with a
few embedded thunderstorms expected tonight into Friday. Sharply
cooler weather for the weekend.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 11 PM EDT Friday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 11 PM EDT Friday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 11 PM EDT Friday for LSZ321-322.
&&

UPDATE...MR
NEAR TERM...MB
SHORT TERM...AS
LONG TERM...FEF
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Oct 22, 4:03 PM EDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
403 PM EDT Thu Oct 22 2020

MIZ016>018-020>036-041-042-086>088-095>099-231200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
403 PM EDT Thu Oct 22 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

There is a chance for thunderstorms across much of northern
Michigan tonight. Severe storms are not expected.

Locally heavy rain is possible into the overnight, especially
across far northwest lower Michigan into eastern upper Michigan.
While significant flooding is not expected, some ponding on roads
and in poor drainage areas is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few rumbles of thunder are possible through early Friday
afternoon, mainly in northeast lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
403 PM EDT Thu Oct 22 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a chance for thunderstorms tonight for most nearshore
waters of northern Michigan. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few lingering thunderstorms are possible through early Friday
afternoon, especially across northern Lake Huron.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

In the hours before

Special weather statement, Oct 22, 10:02 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1002 PM EDT Thu Oct 22 2020

MIZ020>022-025>027-031-032-099-230415-
Leelanau-Antrim-Otsego-Benzie-Grand Traverse-Kalkaska-Manistee-
Wexford-Charlevoix-
Including the cities of Northport, Mancelona, Gaylord, Frankfort,
Traverse City, Kalkaska, Manistee, Cadillac, and Charlevoix
1002 PM EDT Thu Oct 22 2020

...Heavy rainfall across parts of Northwest Lower Michigan...

A line of heavy showers and embedded thunderstorms continue to
stream across portions of Northwest Lower Michigan. Radar
precipitation estimates have shown an inch and a half to two
inches of rain has fallen across this area since this afternoon. A
look at upstream radars suggests additional heavy showers and
embedded thunderstorms will continue to stream into this area as
we head into the overnight hours.

Remain alert to the potential for some minor flooding and ponding
on roadways and low areas. If you encounter any flooding of any
kind...do not enter flood waters.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 11:35 PM EDTAreal Flood WarningAPXAntrim, Benzie, Charlevoix, Cheboygan, Crawford, Emmet and 7 more15 hr
Oct 23, 3:22 AM EDTGale WarningAPX18 hr
Oct 23, 3:22 AM EDTSmall Craft AdvisoryAPX25 hr
Oct 23, 3:27 AM EDTLakeshore Flood AdvisoryAPXBenzie, Charlevoix, Emmet, Leelanau, Manistee, Presque Isle20 hr

Nearby

Flood Watches in Michigan, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.